Like any other drugs that work on the central nervous system (CNS), abrupt discontinuation of trazodone can lead to withdrawal symptoms. Although manufacturers do not warn about potential withdrawal symptoms, this may still occur especially for patients taking higher doses of trazodone for prolonged period of time.
Often, non-compliance with the treatment regimen, especially missing consecutive doses of trazodone for several days, precipitates withdrawal symptoms. Some patients find these symptoms as a reminder that they have missed some doses of trazodone, while for others this experience causes them to permanently stop taking the medication.
Patients taking trazodone must know how to recognize withdrawal symptoms as they can lead to morbidity, affect compliance to the treatment regimen, and ultimately lead to inappropriate treatment.
Trazodone Withdrawal Symptoms
Improperly stopping antidepressants, including trazodone, may lead to any of the following withdrawal symptoms:
Usually, these withdrawal symptoms are self-limiting and may resolve themselves without requiring medical attention. However, it is possible for patients to develop severe discontinuation syndrome that can last for several weeks and cause significant adverse effects.
Severe psychological or emotional disturbance are considered as more dangerous symptoms of trazodone withdrawal. Patients exhibiting extreme problems may require admission into a medical facility to manage the withdrawal and to prevent possible self-harm. Some patients develop withdrawal symptoms such as aggression, mood swings, and irritability. These symptoms compromise the patient’s safety.
For patients taking this drug as a sleep aid, abrupt cessation can lead to a recurrence of insomnia or even worsen the condition.
Preventing Withdrawal Symptoms
Patients should not discontinue taking trazodone without consulting their healthcare provider. Usually, healthcare providers recommend that patients slowly wean off the drug before finally discontinuing it. There are rare reports of patients experiencing withdrawal symptoms even after gradually tapering off the drug. In case you develop discontinuation symptoms while weaning off the drug, your healthcare provider may recommend returning the previous dosage then taper the drug at a more gradual rate.
It is important to follow the instructions of your healthcare provider when taking this drug, especially when discontinuing it. Do not adjust the dose unless instructed by to do so and avoid missing any dose.